Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Mitral valve prolapse, regurgitation. Prone to anxiety, chest fluttering. Anything I should be careful not to ignore?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2001
Answered : 2272 Questions
Question
I was diagnosed a few months ago with mitral valve prolapse with only +1 regurgitation, but I am prone to anxiety and that fluttering feeling in my chest. My doctor says these are completely unrelated and nothing to worry about. Is there anything special I should be careful not to ignore? I get short of breath and experience chest pains on a regular basis. I am a 23-year-old mom, slightly underweight but fairly healthy, low blood pressure and a history of drug and alcohol abuse as a teen but clean and sober for 5 years.
Posted Sun, 23 Sep 2012 in Heart Rate and Rhythm Disorders
 
 
Answered by Dr. Ram Choudhary 1 hour later
Hi XXXXXXX
Welcome to healthcare Magic!
Mitral valve prolapse is associated with palpitations and so is the anxiety state.
Palpitation is the uncomfortable feeling and awareness of heart rate.
So having to problems hitting for the third(palpitations) all the while would likely increase your problem.
There are very nice medicines in the apothecary for troubles like that.
You should take alprazolam 0.5mg at bed time and propranolol 40mg sustained release tablets in the morning.
The duration of treatment would depend on your symptoms and discretion of your physician after physical examination but must be 3-4 months in the starting.
Please get your thyroid profile and lipid profile, the empty stomach morning sample.
Please get these investigations and if you like, inform me in a Fresh Query / Follow up Query for further fine tuned opinion
Wish you a great health!
Above answer was peer-reviewed by
 
Follow-up: Mitral valve prolapse, regurgitation. Prone to anxiety, chest fluttering. Anything I should be careful not to ignore? 23 hours later
My doctor does not think I need any prescriptions for my MVP although I do suffer a great deal of anxiety when these chest pains or palpitations occur. I would love for him to give me something to help with the anxiety, but he insists it is unnecessary to treat my MVP at this point. My only problem is knowing at what point I should be concerned about my symptoms. Also, since he refuses to prescribe medication, I was wondering what effects other anxiety treatments may have on my heart, such as marijuana or a benzodiazepine. As a teenager I occasionally smoked marijuana to combat by stress and have been toying with the idea of trying it if it would not be XXXXXXX for my heart, and I was given Ativan in the ER once for a panic attack which worked wonders. Thank you!
 
 
Answered by Dr. Ram Choudhary 1 hour later
Hi XXXXXXX
Welcome back to Healthcare Magic Physician's Desk!
Marijuana is a XXXXXXX drug for you, it causes increase in heart rate and arrhythmia of heart rate.
It is not an anti-anxiety substance.
The point when you should get treatment is when you start having Moderate Mitral regurgitation, chest pains, palpitations and when is starts giving symptoms.
Ativan is a benzodiazepine and they are all wonderful anxiolytics.
Request your physician to consider treatment because you have started having troublesome symptoms.
Wish you a great health!
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor